Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 34, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 15, 2004, 9:10 PM EDT for Johnston County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 9:10 PM EDT (01:10 UTC)
- Expired
- Aug 15, 2004, 10:45 PM EDT
- In force
- 95 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 23 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 160111 FFWRAH NCC101-160245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 910 PM EDT SUN AUG 15 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1045 PM EDT * AT 910 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER JOHNSTON COUNTY. BETWEEN ONE AND TWO INCHES OF RAIN WILL FALL BETWEEN 9 PM AND 10 PM. * ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING AROUND... BENSON... FOUR OAKS... MICRO... MOCKS... SELMA... SMITHFIELD... WILSONS MILLS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. LAT...LON 3540 7862 3529 7845 3553 7816 3568 7838 $$ WSS
1 follow-up statement
000 WGUS72 KRAH 160307 FFSRAH NCC101-160315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1100 PM EDT SUN AUG 15 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR JOHNSTON COUNTY HAS BEEN ALLOWED TO EXPIRE... THE AREA OF MODERATE TO HEAVY RAIN THAT CROSSED INTO JOHNSTON COUNTY FROM EASTERN HARNETT COUNTY HAS DIMINISHED. IN ADDITION... LAW ENFORCEMENT OFFICIALS REPORT NO HIGH WATER PROBLEMS AT THIS TIME ACROSS JOHNSTON COUNTY. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. THROUGH THE REST OF THE NIGHT... NO CONCENTRATED AREAS OF HEAVY RAIN ARE EXPECTED. JUST PATCHY LIGHT RAIN IS EXPECTED. $$ WSS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:00 PM EDT, 7 hours 10 minutes earlier.
Area forecast discussion, Aug 15, 2:00 PM EDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SUN AUG 15 2004 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... THIS EVENING...LIFT AND SATURATION IN THE EASTERN HALF OF THE CWA AT 21Z AS DEPICTED BY THE RUC CLEARS OUT OF THE CWA TO THE NORTHEAST BY 03Z. HIGH POPS WILL BE CONTINUED IN THE EAST INTO THIS EVENING WITH ONLY A SLIGHT CHANCE OF RAIN OR JUST CHANCE OF DRIZZLE IN THE WEST EARLY. POPS WILL DIMINISH BELOW THRESHOLDS AROUND MIDNIGHT. WEAK SURFACE FLOW INLAND BEHIND A WEAK COASTAL LOW SHOULD PROMPT LOW STRATUS AND FOG. MODELS DEPICT SATURATED LOWEST LAYERS THROUGH DAYBREAK. CONSENSUS MIN TEMP GUIDANCE SUGGESTS 62-66 ACROSS THE CWA. MONDAY...HIGH PRESSURE OVER THE UPPER OHIO EXTENDS WEAKLY INTO CENTRAL NC AS WEAK RIDGING TAKES PLACE ALOFT. DRYNESS ALOFT SHOULD ALLOW SUN TO MIX OUT ANY RESIDUAL LOWER CLOUDS...BUT SHALLOW SATURATION ATOP THE MIXED LAYER SHOULD RESULT IN SOME CU/STRATO CU IN THE AFTERNOON. GIVEN NEAR SATURATED SOILS IN MANY SECTIONS... MAX TEMPERATURES WILL BE PLAYED TO THE LOW SIDE OF GUIDANCE... MAINLY 80-85. TUE-WED...A BROAD TROUGH ALOFT LINGERS IN THE MIDWEST WITH A SOMEWHAT STAGNANT FLAT PRESSURE PATTERN AT THE SURFACE. WEAK LOW PRESSURE IN THE UPPER TENNESSEE VALLEY TO SOUTHERN APPALACHIANS GIVES WAY TO EXPANDING HIGH PRESSURE OVER THE GULF STREAM ATLANTIC. LOW LEVEL FLOW EVOLVES TO BECOME INCREASINGLY SW. MOIST LAYERS REMAIN IN THE LOWER TO MID LEVELS AND WITH MID LEVEL LAPSE RATES IN THE 5.5-6.0 C/KM RANGE...DIURNAL HEATING MAY POP A SHOWER OR ISOLATED THUNDERSTORM EACH LATE AFTERNOON. LACK OF ANY AIRMASS BOUNDARIES OR CONVERGENCE MECHANISMS SHOULD KEEP POPS IN THE SLIGHT CHANCE CATEGORY. NO SIGNIFICANT DEVIATIONS FROM GUIDANCE MAX/MINS. && .LONG TERM (THURSDAY THROUGH SUNDAY)... MAINLY DIURNAL CONVECTION AND SLIGHTLY ABOVE NORMAL TEMPS THURSDAY AND FRIDAY WITH A SOUTHWEST SURFACE FLOW AND A NEARLY ZONAL FLOW ALOFT. A CLOSED LOW OVER THE HUDSON BAY SWINGS A TROUGH AXIS ACROSS THE CENTRAL CONUS ON SATURDAY...LOWERING HEIGHTS IN THE EAST AND INCREASING MOISTURE FLOW FROM THE GULF. GFS INDICATES A FROPA LATE SATURDAY/EARLY SUNDAY. WILL INCREASE CLOUDS AND POPS A BIT BOTH DAYS. THE REMNANTS OF EARL COULD ALSO BECOME A PLAYER IN NEXT WEEKENDS WEATHER IF IT GETS PICKED UP BY THE TROUGH. && .AVIATION... THROUGH THE AFTERNOON AND EVENING...IFR VIS AND CIGS IN ALL LOCATIONS AND TEMPO LIFR EAST WITH CURRENT RAINFALL. RUC SHOWS THE AREA OF LIFT WITH THIS PRECIP CLEARING THE AREA BETWEEN 21Z AND 00Z. DO NOT EXPECT CEILINGS TO GET ANY HIGHER THAN MVFR IN ANY LOCATION WITH THE CURRENT WEAK WEDGE PATTERN CHANGING LITTLE. PLENTY OF LOW LEVEL MOISTURE SHOULD AGAIN BRING LOW STRATUS TO THE ENTIRE AREA OVERNIGHT...BELOW 500 FT. CEILINGS SHOULD LIFT QUICKLY AFTER 12Z TOMORROW AS WINDS TURN MORE WESTERLY BEHIND THE 700 MB TROUGH PASSAGE. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...RFG LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 15, 4:36 AM EDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 436 AM EDT SUN AUG 15 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-160835- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 436 AM EDT SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... A COASTAL FRONT WILL MOVE INLAND FROM THE COAST THIS AFTERNOON GRADUALLY REACHING THE INTERSTATE 95 CORRIDOR. THIS WEAK FRONT WILL ACT AS A FOCUS FOR SHOWERS AND A FEW THUNDERSTORMS THROUGH THE AFTERNOON. GIVEN THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...PERIODS AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE CAUSING PONDING ON THE ROADWAYS. IF HEAVY SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE FRONT THERE WILL BE A POTENTIAL FOR THOSE MORE INTENSE STORMS TO DEVELOP ISOLATED TORNADOES. THE THREAT FOR ISOLATED TORNADOES WILL BE ALONG AND JUST TO THE WEST OF THE FRONT WHICH SHOULD MOVE INTO THE COASTAL PLAIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JO
In the hours before
Special weather statement, Aug 15, 4:17 PM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 417 PM EDT SUN AUG 15 2004 NCZ010-011-026>028-041>043-078-152200- EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-JOHNSTON NC-NASH NC-WAKE NC- WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...GOLDSBORO...LOUISBURG...MOUNT OLIVE... NASHVILLE...RALEIGH...ROANOKE RAPIDS...ROCKY MOUNT...SMITHFIELD... TARBORO...WARRENTON AND WILSON 417 PM EDT SUN AUG 15 2004 ...WIDESPREAD MODERATE TO HEAVY RAIN GRADUALLY DISSIPATING... ...CREEKS AND STREAMS ARE AT BANKFULL ACROSS REGION... THE WIDESPREAD AREA OF MODERATE TO HEAVY RAIN WAS SLOWLY LIFTING NORTH OUT OF THE NORTHEAST PIEDMONT AND THE NORTHERN COASTAL PLAIN. MANY LOCATIONS ACROSS THE COASTAL PLAIN GENERALLY NORTH OF A SMITHFIELD TO GOLDSBORO LINE HAS RECEIVED BETWEEN 2 AND 3 INCHES OF RAIN SINCE DAYBREAK. THIS RAINFALL HAS CAUSED CREEKS AND STREAMS FROM SMITHFIELD TO GOLDSBORO AND AREAS NORTH TO REACH BANKFULL AND IN A FEW INSTANCES FLOOD LOW LYING AREAS SUCH AS PARKS AND PASTURELAND. THROUGH 6 PM... THE RAIN WILL GRADUALLY DIMINISH TO POCKETS OF MODERATE RAIN. CREEKS AND STREAMS WILL REMAIN HIGH THROUGH 6 PM THEN BEGIN TO RECEDE. MOTORISTS ARE ADVISED TO AVOID AREAS KNOWN TO EXPERIENCE HIGH WATER DURING HEAVY RAIN EVENTS. IN ADDITION... MOTORISTS NEED TO SLOW DOWN. LAW ENFORCEMENT OFFICIALS REPORT SEVERAL ACCIDENTS THIS AFTERNOON DUE TO VEHICLES THAT HYDROPLANED ON THE WET ROADS. AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF HEAVY RAINS OR FLOODING ARE OBSERVED...BE PREPARED TO MOVE TO HIGHER GROUND. WSS
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.